Reversible Posterior Leukoencephalopathy Syndrome in Patients Undergoing Chemotherapy for Solid Tumors. A Case Report and Review of the Literature
Author(s): Konstantinos Tsapakidis, Vasileios Papadopoulos, Tsoukalas Nikolaos, Prodromos Michailidis, Alexandra Markou, Konstantinos Kamposioras
Introduction: Reversible posterior leukoencephalopathy syndrome (RPLS) is a clinical entity of subtle onset of headaches, seizures, impaired vision and usually acute hypertension associated with characteristic neuroimaging findings of subcortical oedema affecting the posterior cerebral circulation. In the last two decades the causative relationship of cytotoxic and targeted antineoplastic agents with RPLS is increasingly recognized among cancer patients.
Material and Methods: Herein we present a case of advanced gastric cancer that developed RPLS after treatment with the combination of chemotherapy and Trastuzumab. A comprehensive review of the English literature and the association of cytotoxic agents used in the treatment of solid tumors, with RPLS is analyzed.
Results: 65 cases, median age 54.2 years, mainly female (83%) developed RPLS after chemotherapy-based treatment. Colorectal and lung cancer was the most frequent diagnosis, while platinum and gemcitabine based treatment was commonly related with the syndrome. Hypertension, seizures, headache and visual disturbance were the usual presenting symptoms. In the majority of the cases symptoms improved partially or completely in average in average 6.5 days after conservative management. Complete radiologic resolution of the symptoms was observed in 4.2 weeks in 57,5% of the cases and partial improvement in 2.6 weeks (42,5% of the cases).
Conclusions: Combination or single-agent chemotherapy as well as novel anticancer drugs are associated with RPLS. Clinicians need to have a high index of suspicion and the combination of the clinical picture with the characteristic neuroimaging findings can help in the prompt diagnosis. RPLS can be reversible with appropriate supportive treatment and discontinuation of the causative factors.